I was first diagnosed with PMR in September 2014 . I have been an avid reader of this site since then and have learnt so much from everyone. This has been my worst time reducing from 8mg to 7.5mg the withdrawal Symptoms  have been awful. I have had a painful foot that caused me to limp. Groin pain, sensitive teeth, a numb  tongue, burning sensations in my arms and legs, and fatigue I took to my bed and slept I wasn't sure whether to go back to 8mg but decided to stick it out as I understood that my own body has to start reusing its own adrenalin glands at this level.  today was the first good day I have had for ages it feels so good so glad I have stuck at it thankfully I have an understanding husband. I just wanted to thank the professionals on this site for all their expertise. I have followed there slow reduce method with success and consider myself lucky that I am not as bad as some people. But I have always been active and miss being able to do the things I love. I will stay on 7.5mg for a couple of months before I start any further reductions

13 Replies

  • Hi siran,

    As you rightly say, you are at that difficult time when your own adrenal glands have to start working again.

    I found I became very fatigued for no apparent reason around the 6mg mark, and it lasted for a long time, probably until I was down to about 2mg. I reduced by 0.5mg a time and using a slow plan, so that was over a period of about 7 or 8 months. Fortunately they seem to have got the message now,  but it is recognised that your body doesn't really return to normal until you've been off Pred for about a year. 

    It surprising how one little tablet can turn your life upside down! 

    I certainly didn't have as many pains as you describe, so I'm wondering if they were withdrawal symptoms as well. Do you use a low reduction plan, if not, suggest you try, it's much easier on the body, and therefore on you. 

    Good idea to stay at 7.5mg for a while before you reduce again. Hopefully, less painful next time!

  • I was on 20mg to start and had pain from withdrawal even dropping to 19mg but that wasn't the slowly slowly method which I now do use.

     I really have had to stay positive this time fortunately I have started to feel better and walking down the stairs this morning was a lot easier.

    I will stay on 7.5mg for a little while and hopefully when I start reducing again it won't be so bad after all there's no rush

    Love this site

  • No, you are right, there is no rush - that's the best attitude to take. You obviously are very sensitive to reducing. Take care 

  • siran-22-46 crikey! Your issues sound a mirror image of my own at the moment! I was diagnosed in Dec2014 with pmr and am at present.o  the dsns reduction from 8 to 7.5 and generally feel rubbish....i too have developed a pain in  my left foot.I had a mortons nueroma a few years ago on the other one and not sure if its one of those or plantar fasiitis.I also have pains going up that leg as if I have strained it. I also have pains in my forearms the right being worse and have also had tingling in my toes and also finger tips . I too don't want to increase the preds again but at still 52 I really feel ancient and decrepid at the moment 

  • I am so sorry you contracted this disease so young I am 69. I have always been an active person and people say I look young. My mother passed away last October aged 98 she didn't look her age. My life is easier without her as I used to take her into town to shop, do her washing, and clean her flat amongst other things but I do miss her.

    This is the worse reduction I have had.  always have had withdraw symptoms right from the start. I hate sitting about its just not me but I couldn't do anything and sleep... I slept all day and could still sleep at night and that's unusual when on steroids.

    I feel much better this morning and walked better down the stairs my indicator for the day. This is a very difficult illness as no one knows you have it but maybe that's a blessing in itself I don't think I want people keep asking me how I am, best to just get on with it and hope it doesn't take to long to burn itself out.

    This site has helped me so much its full of useful  information and I am glad I didn't increase back to 8mg. When I reduce again I will be ready for it.

    You take care

    your issues at 52 must be greater than mine.

  • Hi Siran...I guess in one way I know the issues I have at the moment are probably due to reducing as I have never got this low before. I am sorry you lost  your mum. My parents are still around but live away and I really should be doing more for them but cant due to distance and feeling so exhausted. I have appt with gp tues eve so I will see what he has to say. I am still in bed but need to get up now Best wishes to you. Let us know your progress x

  • Feeling so much better thank goodness I stuck it out. Not sure about my feet  haven't walk to far yet but the fatigue has gone and the numbness in my tongue for now!

  • Hi Siran

    I also was diagnosed with PMR in September 2014.  I also am on 7.5 mg pred and have been for about 12 weeks as I have been having horrible withdrawal symptoms too !  I had awful fatigue, interspersed with periods of restlessness and irritability.  Shoulder pain, foot pain going up the back of my leg which I think was tendonitis.  Also every time I reduce I get tingling in my legs and feet coupled with burning and numbness.   I have been feeling a bit better in the last few days, so am hoping that it is all settling down again.  I have decided to stay on 7.5 mg for a few more weeks.  Good luck !

  • So glad you stuck it out.

    I am going to stay on 7.5 for a while then try again.

    Your symptoms are so recognisable

  • It was being so sensitive to any size of drop that drove me to try the dead slow approach in the first place - not that my problems could hold a candle to yours! 

    I'm so glad it has worked for so many other people.

  • I can identify with your description of the PMR and the prednisone tapering!

    I am in a fairly new (8th day) taper, going from 7-1/2 to 7. Have had a lot of funny pains and fatigue, but hope they have resolved in the last day or so. Also, I have had a bad left foot (navicular tuberousity) which I know is from the PMR and/or prednisone. The bad foot has been with me for over a year. Really tight calves are part of the problem. I had dry needling done one time and that really solved a lot of the problem. Now I keep my calves stretched with specific exercises. Also, would never have gotten thru without kinesiology tape (google it) placed on my foot according to the specific directions. It took my limp away immediately! I have severely limited my activity in the last 2 weeks and my foot is so much better. Maddening because I want to resume the tennis and golf. Good luck with your taper...hope it is a successful one😊

  • you are very brave, I have had pmr as long as you have. the lowest I have every gotten was 7 mg. I was a nurse for 44 yrs. I know too much. Do not suffer. I am 70. I have learned to go the slow method. Most docs do not understand. Lab work results are not how you feel. Went to Arizona recently. The dry hot weather was a god send. since coming home to Pittsburgh, pa my feet hurt, my legs hurt, my wrists hurt, my lower flank hurts the worst, the pain across my lower hips. I take tramadol. I take Tylenol. being a nurse I would never take a narcotic. Am disgusted with dealing with disease. I am an artist, the only thing that keeps me going, love music, used to play the cello. I am still full of hope that this thing will go in remission. I walk in my house for 1 hr per day, I do lunges and lift 3 lb wgts. I think exercise is the best solution for all of this, but when you are inflamed, all you can do is increase the steroids and go to bed until the inflammation is gone an then do exercise.

  • I had sciatica when I was 62 and  then again12 months later I was having a lot of pain in my hands. I was under my GP but  I went to an osteopath and it did help at the time. Then I started getting pins and needles in my arms when I woke up I couldn't lift myself up with my arms the osteopath couldn't understand what was wrong but suddenly the treatment he was giving me started to aggravate all the conditions I had.

    Basically that's when I woke up one morning and couldn't move I couldn't adjust my pillow or pull the covers over me my husband had to get me dressed and he took me to the doctors, because it was an emergency I saw another doctor who said I think you have PMR but before I put you onto steroids I want you to have a blood test. So that was that.

    The problem is no one can see how you feel the burning inside and the tinglin and then the fatigue and all the other pain especially when reducing.

    Today I feel so much better maybe its the warm weather we have at the moment

    It was nice to hear from you I wouldn't be able to do the lunges if I get down on my haunches I can't get back up again and have to have help.

    I have cousins in California as an artist I think you would have heard of Mendocino  and we had a month out there in 2009 and 7 weeks in 2012. We toured in there RV  press a button and the bedroom extends press another for a larger kitchen. Marvellous What a beautiful country and so big and  bright I am sure the heat did me good.

You may also like...